Hail, Windsor
- When
- May 27, 4:15 PM EST
- Where
- Windsor County, Ludlow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.400, -72.700
Quarter size hail reported.
A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern Vermont during the afternoon of May 27th, the same system responsible for the May 26th severe storms and flash flooding. The air mass ahead of this boundary was moderately unstable and lead to scattered severe thunderstorms and localized flash flooding in central and eastern Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface low as well as upper atmospheric energy traveled along a quasi-stationary boundary across northern Vermont during the afternoon of May 27th, the same system responsible for the May 26th severe storms and flash flooding. The air mass ahead of this boundary was moderately unstable and lead to scattered severe thunderstorms and localized flash flooding in central and eastern Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 3:18 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 418 PM EDT FRI MAY 27 2011 .SYNOPSIS... EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY TONIGHT...ESPECIALLY OVER CENTRAL AND SOUTHERN VERMONT WHERE THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLASH FLOODING WILL EXIST. FOR THE START OF THE MEMORIAL DAY WEEKEND...EXPECT ABOVE NORMAL TEMPERATURES ALONG WITH AFTERNOON AND EVENING THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 417 PM EDT FRIDAY...AREAL COVERAGE OF STORMS IS INCREASING LATE THIS AFTERNOON ACROSS THE NORTH COUNTRY AND POINTS SOUTHWEST. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE STORMS OVER CENTRAL AND SOUTHERN VERMONT AS WELL AS SOUTHERN ESSEX COUNTY NEW YORK. SEVERE THUNDERSTORM WATCH NUMBER 389 REMAINS IN EFFECT UNTIL 8PM FOR THIS AREA. STILL LOOKING AT THE POTENTIAL FOR HEAVY RAIN ACROSS THIS AREA AS WELL AFTER THE SEVERE THREAT COMES TO AN END. MORE SHOWERY WEATHER BEHIND THE FRONT IN THE SAINT LAWRENCE VALLEY SUGGESTS THREAT FOR FLASH FLOODING HAS COME TO AN END AND THUS HAVE CANCELLED THE FLASH FLOOD WATCH FOR THIS AREA...BUT KEPT IT IN PLACE ELSEWHERE. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 417 PM EDT FRIDAY...WEAKER FLOW ALOFT IS EXPECTED ON SATURDAY...BUT AFTERNOON HEATING AND LINGERING MOISTURE WILL CREATE AN ENVIRONMENT MEANT FOR INSTABILITY DRIVEN CONVECTION AND GIVEN THE WEAKER SHEAR...WOULD EXPECT PULSE STORMS TO FORM...ESPECIALLY FROM THE CHAMPLAIN VALLEY WESTWARD IN THE AFTERNOON. LOCALIZED HEAVY DOWNPOURS WILL STILL REMAIN A CONCERN. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 238 AM EDT FRIDAY...A SIGNIFICANT WARMING TREND IS ANTICIPATED FOR THE SUNDAY THRU TUESDAY PERIOD WITH CONTINUED GOOD CONSISTENCY BETWEEN THE GFS AND ECMWF MODELS. MAIN FRONTAL BNDRY LIFTS NORTH OF THE INTL BORDER SATURDAY NIGHT AND SUNDAY...BUT ENOUGH SW/CYCLONIC 700-500MB FLOW REMAINS THAT WILL CONTINUE WITH CHANCES FOR SCATTERED SHOWERS AND POSSIBLE TSTMS SAT NIGHT INTO SUNDAY. THEREAFTER....A MAJOR PATTERN CHANGE TAKE PLACE AS A DEEP-LAYER RIDGE BUILDS NEWD FROM THE GULF COAST ALL THE WAY INTO NEW ENGLAND SUNDAY NIGHT THRU TUESDAY. THIS WILL REPRESENT A TRANSITION TOWARD HOT AND HUMID CONDITIONS. AIR MASS SUPPORTS TEMPERATURES WELL INTO THE 80S SUN AND MON...AND WITH 850MB TEMPERATURES OF +19C TO +20C IN 00Z GFS...LOOKING AT LOW 90S IN THE VALLEYS FOR HIGHS ON TUESDAY. NOT EXPECTING MUCH IN THE WAY OF SHOWER ACTIVITY WITH GENERAL SUBSIDENCE REGIME IN PLACE. IT CONTINUES TO APPEAR THAT A STRONG COLD FRONT WILL MOVE ACROSS THE NORTH COUNTRY FROM WEST TO EAST TUESDAY NIGHT INTO WEDNESDAY MORNING BRINGING SHOWERS AND POSSIBLE TSTM ACTIVITY AS UPR RIDGE BREAKS DOWN. CAN/T RULE OUT SVR WEATHER PROSPECTS WITH THE FRONT...BUT POTENTIAL WOULD BE GREATER IF TIMING WAS A BIT LATER THAN CURRENTLY PROGGED /WED AFTN/ TO COINCIDE WITH BOUNDARY LAYER HEATING. WE/LL NEED TO MONITOR THIS...ESPECIALLY WITH 00Z GFS INDICATING POSSIBLE ELEVATED MIXED LAYER AIR ON NRN PERIPHERY OF RIDGE AXIS AND AHEAD OF APPROACHING SHORTWAVE TROUGH FROM THE GREAT LAKES...GFS INDICATES 700-500MB LAPSE RATES APPROACHING 8 C/KM LATE TUESDAY/TUES NIGHT. 850MB TEMPS DROP ABRUPTLY TO AROUND +4C BY 00Z THURSDAY WITH NW FLOW AND CAA DURING MUCH OF THE DAY WEDNESDAY. THIS WILL BRING A SHARP COOL-DOWN WITH HIGHS IN THE 70S ON WEDNESDAY AND THEN MID- UPR 60S WITH DRY CONDITIONS AND HIGH PRESSURE EXPECTED ON THURSDAY. MUCH LOWER HUMIDITY LEVELS ARE ALSO ANTICIPATED LATE WEDNESDAY AND ESPECIALLY ON THURSDAY. SFC DEWPOINTS MAY BE AS LOW AS THE UPR 30S TO MID 40S WITH DRY CANADIAN AIR MASS ON THURSDAY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... THROUGH 18Z SATURDAY...A QUASI-STATIONARY BOUNDARY LINGERS ON A SOUTHWEST TO NORTHEAST ORIENTATION FROM ESSEX COUNTY NEW YORK THROUGH NORTHEAST VERMONT. EXPECT LIGHT RAIN AND PERIODS OF SHOWERS NORTH OF THIS FRONT...MENTIONED RAIN FOR MSS SLK AND PBG. BTV WILL BE CLOSER TO THE EDGE OF THIS BOUNDARY AND MAY SEE SOME THUNDERSTORMS APPROACHING ITS LOCATION. MPV WILL BE ON THE WARM SIDE OF THE FRONT AND HAS A BETTER CHANCE OF THUNDERSTORMS WHICH HAVE BE MENTIONED WITH VCTS FROM 21Z TO 02Z. RUT WILL BE IN THE HIGHEST IMPACT AREA WHERE VOLATILE THUNDERSTORM ACTIVITY IS EXPECTED. LARGE HAIL AND HIGH WINDS WILL BE POSSIBLE WITH THESE STORMS. OVERNIGHT...THUNDERSTORMS CEASE AND FOG FORMS ACROSS THE REGION. MPV AND SLK CAN EXPECT LOWER IFR VISIBILITIES WHILE THE OTHER LOCATIONS EXPERIENCE MVFR. IFR/MVFR CEILINGS WILL ALSO POSE A THREAT OVERNIGHT AT ALL AREAS. CONDITIONS WILL IMPROVE AFTER 14Z SATURDAY. OUTLOOK 18Z SATURDAY THROUGH TUESDAY... 18Z SATURDAY THROUGH 00Z MONDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE MVFR CONDITIONS. MAY BE LOCALLY IFR IN PATCHY FOG OVERNIGHT. 00Z MONDAY THROUGH TUESDAY...TRENDING VFR WITH HIGH PRESSURE BUILDING IN. && .HYDROLOGY... AS OF 417 PM EDT FRIDAY...A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH EARLY SATURDAY AS MORE HEAVY RAIN IS ANTICIPATED LATER TONIGHT...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF VERMONT. ADDITIONAL RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE CAN BE EXPECTED FOR THIS AREA. && .MARINE... AS OF 417 PM EDT FRIDAY...EXPECT SLOW RISES ON LAKE CHAMPLAIN THROUGH SUNDAY MORNING IN RESPONSE TO THURSDAYS RAINFALL AND EXPECTED PRECIPITATION TONIGHT. LAKE SHOULD REACH 102.5 BY SUNDAY MORNING. NORTH WINDS TONIGHT WILL BECOME SOUTHERLY SATURDAY AND SUNDAY...BUT STRONG WINDS ARE NOT EXPECTED. FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER LEVELS ON THE LAKE. IN ADDITION...PLENTY OF DEBRIS REMAIN IN THE LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS... RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ001>012-016>019. NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ028>031-034-035. && SYNOPSIS...EVENSON NEAR TERM...EVENSON SHORT TERM...EVENSON LONG TERM...BANACOS AVIATION...BOYD HYDROLOGY...EVENSON MARINE...EVENSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 206 PM EDT FRI MAY 27 2011 NYZ026>031-087-VTZ001>003-005-006-016-017-281815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- WESTERN CHITTENDEN-LAMOILLE-EASTERN FRANKLIN-EASTERN CHITTENDEN- 206 PM EDT FRI MAY 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS THE NORTH COUNTRY SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ034-035-VTZ004-007>012-018-019-281815- WESTERN ESSEX-EASTERN ESSEX-ESSEX-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON- EASTERN RUTLAND- 206 PM EDT FRI MAY 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE EASTERN ADIRONDACK MOUNTAINS IN NEW YORK INTO CENTRAL AND SOUTHERN VERMONT BY EARLY THIS AFTERNOON. THE PRIMARY THREAT WILL BE ONE INCH HAIL AND ISOLATED WIND GUSTS TO 70 MPH IN THE STRONGER STORMS. THESE SHOWERS AND THUNDERSTORMS WILL TRANSITION INTO VERY HEAVY RAINFALL LATER THIS AFTERNOON AND EARLY EVENING...WITH MORE FLASH FLOODING ANTICIPATED. THE PRIMARY THREAT AREA FOR FLASH FLOODING WILL BE ACROSS ESSEX COUNTY NEW YORK INTO MOST OF CENTRAL AND SOUTHERN VERMONT...INCLUDING PARTS OF THE NORTHEAST KINGDOM AND SOUTHERN CHAMPLAIN VALLEY. EXPECT RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A VERY SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS THE NORTH COUNTRY SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1228 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD PASSUMPSIC 44.38N 72.03W
05/27/2011 CALEDONIA VT PUBLIC
RAILROAD TRACKS WASHED OUT ALONG ROUTE 5
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1100207
MABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT FRI MAY 27 2011
NYZ030-034-272115-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
416 PM EDT FRI MAY 27 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN AND
WESTERN ESSEX COUNTIES...
AT 411 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLUE MOUNTAIN LAKE...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEWCOMB...VANDERWHACKER MOUNTAIN...TAHAWUS...SOUTH SCHROON...MOUNT
MARCY...EXIT 29 I87...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR NORTHERN NEW YORK AND EASTERN VERMONT.
LAT...LON 4379 7406 4380 7411 4382 7415 4381 7422
4392 7434 4397 7426 4411 7429 4411 7439
4411 7440 4437 7396 4382 7354 4378 7406PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
441 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG WATERVILLE 44.69N 72.78W
05/26/2011 LAMOILLE VT PUBLIC
HIGH WINDS RIPPED A ROOF OFF OF A BARN
&&
EVENT NUMBER BTV1100211
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
509 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG NEWCOMB 43.97N 74.17W
05/27/2011 ESSEX NY AMATEUR RADIO
ESSEX CTY DISPATCH REPORTED NUMEROUS TREES DOWN
&&
EVENT NUMBER BTV1100212
LOCONTOThe Burlington radar (KCXX), 129 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported.
Dime size hail reported.
Quarter size hail reported.
Nickel size hail reported.
Quarter size hail reported.
Golf ball size hail reported in Lunenburg.
Scattered trees down in Barre.
Several trees down across power lines in Eden.
Penny size hail reported.
Quarter size hail reported.
Dime size hail reported.
Several trees downed by thunderstorm winds.
Tree and several limbs down across Route 122 near Lyndonville.
Tree and several limbs down across Route 122 near Lyndonville.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314421, 314423, 314425, 314445, 314428, 314432, 314433, 314431, 314429, 314437, 314434, 314444, 314439, 314442, 314443.